Imiprimine Was Lowered and I'm Spiraling Out of Control
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Imiprimine Was Lowered and I'm Spiraling Out of Control


I've been on 100mg of Imipramine for 3 years with good outcome - I've gained about 10 lbs per year on it, but have recently had problems with my heart racing to 130 beats per minute sometimes.  I'm 45 years old and am also on androderm for low testosterone, armour thyroid for low thyroid, and xanax for night time anxiety.  I'm now down to 30 mg of Imipramine and I'm getting very negative and my mind is racing - I can't concentrate.  My Dr has me changing to Seroquel after I'm completely off of the Imipramine.  I getting very nervous - can't concentrate - and at work today - a few people told me to cut back on the coffee - since I noticed this behavior in myself - I switched to tea to avoid a headache but I feel very agitated and physically feel like I have to keep moving.  I can't bear the thought that I'll say something inappropriate at work and get myself in trouble - but I'm quickly spiraling out of control - what can I do? I just want to escape.

 

Hello Mike --
Well, first of all, I hope that you and your psychiatrist are in close communication about what is going on here.  Obviously, it doesnít sound good.  I hope that by now you have already discussed the option of going back up on imipramine and regrouping before the next reduction.

The good outcome that you had for a while on imipramine , and your current regimen, put you in a position where I canít really comment easily, but here is one thought: if you and your psychiatrist decide to try again later to lower imipramine, one option might be to try to move it down very slowly.  Although it is not a standard practice at this time, taking as much as four months to taper an antidepressant may have some physiologic justification.  I summarized that justification in an essay about antidepressant withdrawal and that might be of interest if you go back up and then start down again later.

Good luck with the process.  If you havenít talked to your psychiatrist about all this already, give her/him a call.

Dr. Phelps


Published June, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?